Minnesota, 2024Drought in Minnesota, March 1 to 31, 2024
March 1 to 31, 2024 · NWS ARX · 3 events in 3 counties and zones
Ongoing abnormally dry conditions slightly eased in southeast Minnesota through March. From initial drought issuance on June 1st, 2023 to March onset, near 15 of total liquid precipitation was more than 9 below normal in drought affected areas in far southeast Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ongoing abnormally dry conditions slightly eased in southeast Minnesota through March. From initial drought issuance on June 1st, 2023 to March onset, near 15 of total liquid precipitation was more than 9 below normal in drought affected areas in far southeast Minnesota. As a result, persistent extreme (D3) drought affected southeast Minnesota along the Iowa border at the onset of March. Most of the month's total liquid precipitation of 1 to 3 fell in a one week period from March 21st through March 27th. Precipitation totals that week were 2.27 in Austin (Mower County), 2.26 in Rochester (Olmsted County), 2.03 in Winona (Winona County), and 1.86 in Preston (Fillmore County). As a result, the extreme (D2) drought area retreated south but severe (D2) drought conditions persisted in these same areas along the Iowa border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 29, 10:19 PM CST, 1 hour 41 minutes earlier. Its key messages:
- Warm and dry through much of the weekend. Record warmth is possible on Saturday and Sunday.
- Precipitation chances increase Sunday night into Monday.
Area forecast discussion, Feb 29, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1019 PM CST Thu Feb 29 2024
.KEY MESSAGES...
- Warm and dry through much of the weekend. Record warmth is
possible on Saturday and Sunday.
- Precipitation chances increase Sunday night into Monday.
&&
.DISCUSSION...
Issued at 237 PM CST Thu Feb 29 2024
Warm Weekend Ahead:
Forecast confidence remains high for a warm, dry stretch through much
of the upcoming weekend with broad upper-level ridging likely.
Southerly flow will continue to advect warm air into the region
through this period resulting in temperatures approaching or
breaking record highs. Sunday continues to look like the warmest day
with the GEFS showcasing a 30-50% chance for reaching or exceeding
70, mainly south of I-90. After today, fire weather concerns subside
with enough moisture in the southerly flow to keep relative
humidities greater than 30% for most. However, gusty winds are very
likely to return on Sunday, especially west of the Mississippi River
(60-90% chance for wind gusts over 40 mph). If relative humidity
values trend lower than currently forecast on Sunday (30-50%
chance), fire weather concerns would increase.
Wet Start to Next Week:
Deterministic and ensemble model guidance continue to highlight late
Sunday into Monday as the next opportunity for precipitation across
much of the upper midwest. A low pressure system will likely track
from southwest to northeast with the center of the low currently
slated to pass northeast of the forecast area. If this track holds,
the local area will likely experience a range of precipitation
starting as showers and storms for most Sunday into Monday with
light snow possible (20% chance) for some Monday night after the
passage of a cold front. While model spread is decreasing, there is
still plenty of variability remaining for this upcoming system and
some of the details may change over the next few days. Continue to
check back for the latest information regarding precipitation
chances for the first part of the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1019 PM CST Thu Feb 29 2024
VFR conditions are expected through this TAF period with the
main aviation concerns revolving around winds. A tight pressure
gradient will lead to breezy southerly winds through this TAF
period. Gusty winds have largely subsided for tonight, leading
to low level wind shear at both LSE/RST through daybreak. The
LLWS will diminish towards 12Z as strong winds aloft subside,
but winds at the surface will increase after 15Z with gusts
around 25 to 30 knots through the afternoon. Gusty winds should
then subside by 00Z Saturday.
&&
.FIRE WEATHER...
Issued at 345 AM CST Thu Feb 29 2024
Red flag conditions persist this afternoon across much of
northeastern Iowa where relative humidity values have fallen into
the upper teens to lower 20s and winds are gusting between 30 and 40
mph. Further to the north and east, humidity values have fallen to
around 25 to 35 percent as of early this afternoon and may briefly
fall to around 20 to 30 percent before sunset. A light snow pack
that existed in southeast Minnesota and western Wisconsin at sunrise
quickly melted over the course of the daytime hours and fine fuels
should become supportive of fires over the afternoon as they dry
out. Therefore, have continued the messaging of elevated fire
weather concerns to the northeast of the Red Flag Warning through
sunset. Conditions improve steadily this evening with RH values
rising to around 40 percent by 9pm, though winds will be slow to
subside and gusts of 20 to 25 mph may continue at higher elevations
throughout the night.
&&
.CLIMATE...
Issued at 237 PM CST Thu Feb 29 2024
Based on current forecast, daily high temperature records will
be challenged at La Crosse and Rochester Friday through Sunday:
Rochester MN Forecast Record/year
Fri Mar 1 53 56/1992
Sat Mar 2 60 58/1964
Sun Mar 3 69 56/1946
La Crosse WI Forecast Record/year
Fri Mar 1 57 62/1992
Sat Mar 2 61 65/1923
Sun Mar 3 70 66/1894
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...KAA
AVIATION...Kurz
FIRE WEATHER...Skow
CLIMATE...KAA
Hazardous weather outlook, Feb 29, 6:22 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
622 PM CST Thu Feb 29 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
622 PM CST Thu Feb 29 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
Drought, Fillmore
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Near normal monthly liquid precipitation totals near 2 resulted in extreme (D3) drought improving to severe (D2) in far southern Fillmore County.
Drought, Mower
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Slightly above normal total monthly liquid precipitation near 2 resulted in extreme (D3) drought improving to severe (D2) in far southern Mower County through March.
Drought, Houston
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Houston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Near to slightly below normal monthly total liquid precipitation of 1 to 2 resulted in recession of severe (D2) drought from most of far southern Houston County through March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165859, 1165860, 1165861.